Ask an expert
Question

23 Aug 2007

Baby sick on antibiotics what to do
Message:
Hi

Please could you give me some advise.

From the day my son was born he was breast fed but suffered from constipation, the day he went to formula it got so bad he would tear. After numerous times at the dr he eventualy came right due to him starting to get teeth.
He was fine for about 2 weeks then all of a sudden he got broncholistis and was hospitalised, and there he started to get a very runny stomach. The dr said it was from excess mucus in his stomach.
He was discharged from Hospital and now 5 weeks down the line he still has a terrible flemmy cough causing him to vomit, runny stomach and nose with blood in his stools and a nappy rash. I have been back too 2 diffrent t dr's since then, and all they do is keep putting him on antibiotics and and a cortizone for his bum and take stool samples which come back negative for pathogens. But nothing is helping.
He has a tempreture of 39.2'c every 3 days for 2 days at a time, he has also lost 1.4 kg and cant seem to pick it up as he still has a runny stomach and every now and then blood vessels in it.
I have asked if I must see a gastrointerologist or specialist and the pead sais no he will come right. But how much more antibiotics must he take before they realise its not working and how many more times must I go back to the pead till something is done to make him better.

All im asking is if this is a case where i must take matters into my own hands and go see a specialist and if so what kind, for his bad chest or for his intestines.
Or what must I do.

My son is a very happy 9 month old baby and does not look very sick to every one els but i know him well enough to know something is not right with him. Im just in such a state and dont know what to do and dont want to keep wasting time as its been so long already with his little life in my hands.

Please could you assist me and give me some advise.

He has been on palmacort and Augmentum ventalin and 2 other antibiotics for his chest and on rhinolex, Ilidian and Otrivin for his nose.
1 antibiotics to help his stomach which I cant think of the name as well as Canalb/Leovate and bactroban for his bum.
nothing is helping.

Thanks Tanya
Answer 416 views
Expert
Probiotics expert
Probiotics expert

01 Jan 0001

Hi Tan

Shame, I really feel for you both.

I suggest that you get a second opinion from a Paediatrician, and ask for a full house of tests to try and get to the cause of your baby’s problems once and for all.

You are right in not wanting course after course of antibiotics.

If your baby is on antibiotics you should give a probiotic at the same time. This should help with any gut related side effects.

Reuteri is easy to use, either in drop form (5 drops daily) or 1 chewable tablet daily.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
33% - 9363 votes
No
67% - 19334 votes
Vote